New Jersey, 2008

Hail and Damaging Winds in New Jersey, July 23, 2008

July 23, 2008 · NWS PHI · 17 events in 6 counties and zones

An approaching cold front that ended a week long heat wave also triggered severe thunderstorms across New Jersey during the afternoon and early evening on the 23rd. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$670,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching cold front that ended a week long heat wave also triggered severe thunderstorms across New Jersey during the afternoon and early evening on the 23rd. A power outage caused significant delays and over a one hour shut down (from 430 p.m. EDT until 545 p.m. EDT) of Amtrak train service between Philadelphia and Boston. These outages extended to New Jersey Transit Trains on the Northeast Corridor, North Jersey Shore Line and Midtown Direct Line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 23, 11:28 AM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 23, 11:28 AM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1228 PM EDT WED JUL 23 2008

.SYNOPSIS...
LOW PRESSURE DEVELOPING OVER THE OHIO VALLEY WILL MOVE TO
SOUTHEAST CANADA BY THURSDAY. IT WILL SEND A COLD FRONT INTO
WESTERN AND CENTRAL PENNSYLVANIA TODAY. THIS FRONT WILL CONTINUE
TO DRIFT SLOWLY TO THE EAST AND OFF THE COAST BY LATER THURSDAY.
WEAK HIGH PRESSURE WILL BUILD OVER THE AREA FRIDAY AND THEN MOVE
OFF THE COAST AND MERGE WITH A BERMUDA HIGH FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
HAVE DECIDED TO BACK DOWN ON POPS FOR OUR SOUTH AND EASTWARD ZONES AS
IT LOOKS LIKE THE RAIN MAY NOT REACH THERE UNTIL THIS AFTERNOON/EARLY
THIS EVENING. AN AREA OF SHOWERS HAS SPREAD INTO OUR WESTERN PA
ZONES EARLY THIS AFTERNOON AND WILL CONTINUE TO SLOWLY MOVE
EASTWARD. THERE IS THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS TO
DEVELOP AHEAD OF THIS AREA OF SHOWERS, ESPECIALLY SINCE THERE WAS
A FAIR AMOUNT OF SUNSHINE EARLIER TODAY. THERE IS THE POTENTIAL
FOR HEAVY RAIN AS WELL THIS AFTERNOON AND INTO THIS EVENING, SO
THE FLASH FLOOD WATCH REMAINS IN EFFECT. SPC HAS PLACED ALL OF OUR
AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. LOW LEVEL
WINDS WILL INCREASE THROUGH THE DAY, AND ANY BREAKS IN THE CLOUDS
WILL CREATE HIGHER CAPE VALUES. BUFKIT PROFILES INDICATE CAPES
BETWEEN 2000 AND 2500 J/KG THIS AFTERNOON. THE MAIN THREAT WOULD BE
STRONG WINDS, BUT STORMS WITH INTENSE UPDRAFTS COULD ALSO CONTAIN
SOME HAIL AS WELL.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
THE APPROACHING FRONT AND DEEP SOUTHERLY FLOW WILL CONTINUE
TONIGHT AND A CONTINUATION OF THE HEAVY RAINS AND THUNDERSTORMS
ARE EXPECTED. THE NAM AND GFS MODELS DIFFER WITH REGARDS AS TO WHEN
THE FRONT WILL PASS AND WHEN THE HEAVY RAINS WILL END. THE GFS
SHOWING FROPA LATE TONIGHT AND THU MORNING AND THE NAM POSTPONING
THE FROPA ANOTHER 12 TO 18 HOURS. THE NEW FORECAST HAS LEANED A
LITTLE MORE TOWARD THE NAM (COMPARED THE THE PREVIOUS FORECAST)
AND NOW MENTIONS SOME LIKELY POPS THURSDAY MORNING IN MANY AREAS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE UPPER TROUGH AFFECTING THE REGION SHOULD BE EAST OF THE AREA
BY THURSDAY NIGHT WITH HIGH PRESSURE EDGING IN FOR FRIDAY. WE
KEPT SCHC POPS IN FOR THURSDAY NIGHT AS THE TROUGH DISSIPATES AND
THEN WE HAVE KEPT FRIDAY PRETTY DRY, WITH THE EXCEPTION OF SOME
POSSIBLE AFTERNOON/EVENING CONVECTION. BY THE WEEKEND ANOTHER
UPPER TROUGH BEGINS TO MOVE INTO THE REGION AND SHOVES THE HIGH
PRESSURE ASIDE. FRIDAY MAY VERY WELL TURN OUT TO BE THE NICE DAY
OF THIS PERIOD. A COLD FRONT IS EXPECTED TO SWEEP ACROSS THE
REGION SUNDAY OR MONDAY. WE HAVE CONTINUED SCHC TO CHC POPS FOR
THOSE DAYS AS WELL.

TEMPERATURES CONTINUE TO LOOK MORE NORMAL FOR THIS TIME OF YEAR
WITH HIGHS IN THE 80S AND LOWS IN THE 60S FOR MOST AREAS.

WE USED HPC GUIDANCE AS STARTING POINT FOR THIS PERIOD.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
AN AREA OF LIGHT TO MODERATE RAIN WILL MOVE INTO OUR WESTERN TAF
SITES EARLY THIS AFTERNOON, AND EVENTUALLY MAKE IT TO OUR EASTERN
TAF SITES BY LATER IN THE AFTERNOON/EARLY EVENING. THERE MAY BE AN
ISOLATED THUNDERSTORM, BUT IT LOOKS LIKE THE THUNDER POTENTIAL MAY
HOLD OFF UNTIL LATER THIS AFTERNOON/EVENING. CIGS SHOULD REMAIN
VFR UNTIL THE RAIN MOVES INTO THE AREA, THEN THEY WILL LIKELY GO
DOWN TO AT LEAST MVFR, POSSIBLY IFR IN SOME AREAS. WINDS ARE THE
TRICKY PART AT THIS TIME WITH THE NEARLY STATIONARY FRONT DRAPED
ACROSS THE AREA WITH MOST EVERYONE EASTERLY OR SOUTHEASTERLY.
ONCE THIS FRONT LIFTS FARTHER NORTHWARD, WINDS WILL BEGIN TO
CHANGE TOWARD MORE OF A SOUTHERLY DIRECTION.

OUTLOOK...SHOWERS AND TSTMS SHOULD AFFECT THE REGION INTO THURSDAY.
A GRADUAL IMPROVEMENT WILL TAKE PLACE THU NIGHT AND FRI.

&&

.MARINE...
SCA CONDITIONS ARE ANTICIPATED THIS AFTERNOON THROUGH TONIGHT AS A
SOUTHERLY GRADIENT INCREASES WINDS TO 15 TO 20 KT WITH GUSTS TO 25
KT ALONG WITH AN INCREASE IN SEAS TO NEAR 5 FT ON THE OCEAN. AN
APPROACHING FRONTAL SYSTEM WILL BRING SHOWERS AND TSTMS TO THE AREA
THROUGH THURSDAY WITH LOCALLY GUSTY WINDS AND VERY HEAVY RAINFALL.
HIGH PRESSURE IS FORECAST TO BUILD ACROSS THE AREA FRIDAY AND THEN
MOVE OFFSHORE AND MERGE WITH THE BERMUDA HIGH OVER THE WEEKEND. THIS
MEAN SOME SHOWERS AND TSTMS ARE AGAIN POSSIBLE AS MOISTURE TRIES TO
RETURN FROM THE SOUTH ON THE WEEKEND.

THE THREAT OF RIP CURRENTS HAS DECREASED FOR THIS MORNING, BUT MAY
APPROACH MODERATE AGAIN THIS AFTERNOON WHEN THE SOUTHERLY WINDS
INCREASE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR PAZ054-055-
     060>062-067>071.
NJ...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR NJZ001-007>010-
     012>027.
DE...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR DEZ001>004.
MD...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR MDZ008-012-015-
     019-020.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ431-
     450>455.

&&

SYNOPSIS...OHARA
NEAR TERM...ROBERTSON/OHARA
SHORT TERM...OHARA
LONG TERM...MEOLA
AVIATION...ROBERTSON/STAUBER
MARINE...STAUBER
Hazardous weather outlook, Jul 23, 3:24 AM EST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
424 AM EDT WED JUL 23 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-240830-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
424 AM EDT WED JUL 23 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS THAT DEVELOP TODAY AND TONIGHT WILL BE CAPABLE OF
PRODUCING EXCESSIVE RAINFALL. RAINFALL RATES OF ONE TO TWO INCHES
PER HOUR ARE EXPECTED WITH EVEN HIGHER TOTALS POSSIBLE. ALSO, THE
STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK FOR
SEVERE WEATHER IS POSSIBLE TODAY AND TONIGHT. WIND DAMAGE AND
LARGE HAIL ARE EXPECTED TO BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS MAY CONTINUE THURSDAY AS THE SLOW MOVING FRONT
CROSSES THE AREA. THE THREAT OF EXCESIVE RAINFALL WITH ANY
THUNDERSTORM WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ431-450>455-240830-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
424 AM EDT WED JUL 23 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK FOR
SEVERE WEATHER IS POSSIBLE. WIND DAMAGE AND LARGE HAIL ARE
EXPECTED TO BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-240830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
424 AM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK FOR
SEVERE WEATHER IS POSSIBLE. WIND DAMAGE AND LARGE HAIL ARE
EXPECTED TO BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Philadelphia radar (KDIX), 42 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 lightning, 1 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
July 23, 2:10 PM EST
Where
Mercer County, Trenton
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
40.220, -74.750

A severe thunderstorm tore down large tree limbs and wires in Trenton. One fallen wire was smoking in a tree top, but the fire did not spread from the tree.

Thunderstorm Wind, Mercer

When
July 23, 2:20 PM EST to 3:15 PM EST
Where
Mercer County, Titusville to Princeton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.320, -74.880

In addition to the large hail, the same severe thunderstorm tore down several trees and wires across the northern tier of Mercer County from Hopewell Township east through Princeton Township. One street was closed in Princeton because of a downed tree.

Thunderstorm Wind, Salem

When
July 23, 2:28 PM EST
Where
Salem County, 0.73 mi SSE of Alloway
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.561, -75.363

A severe thunderstorm tore down large tree limbs and wires in Alloway Township. About 300 homes and businesses lost power.

Hail, Mercer

When
July 23, 2:32 PM EST
Where
Mercer County, Pennington
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.330, -74.780

Golf ball size hail fell in Pennington.

Lightning, Somerset

When
July 23, 2:40 PM EST
Where
Somerset County, 1.62 mi E of Middle Bush
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.504, -74.500

A lightning strike caused damage to the police, radio and telephone centers in Franklin Township. Lightning struck the 180 foot antenna and traveled down it to the ground. Smoke filled the dispatch center at the police headquarters. Equipment was damaged, but no other injuries were reported.

Lightning, Middlesex

When
July 23, 3:15 PM EST
Where
Middlesex County, Middlesex
Property damage
$20,000
Reported by
Newspaper
Coordinates
40.570, -74.470

For the second time in one month, the Middlesex Borough Hall was struck by lightning. The first lightning strike on July 11th knocked out communications with other townships for less than an hour. The lightning strike on the 23rd caused phone and internet service to be not available through the afternoon of the 24th.

Thunderstorm Wind, Mercer

When
July 23, 4:28 PM EST to 4:48 PM EST
Where
Mercer County, White Horse to Dutch Neck
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.200, -74.700

The second severe thunderstorm of the day, tore down several more trees, tree limbs and power lines across the southeast part of Mercer County.

Lightning, Mercer

When
July 23, 4:33 PM EST
Where
Mercer County, Hamilton Square
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
40.230, -74.650

A person was injured by a lightning strike in Hamilton Township. The person apparently suffered a hand injury based on a proximity strike to the individual.

Thunderstorm Wind, Somerset

When
July 23, 4:46 PM EST to 4:56 PM EST
Where
Somerset County, Montgomery to Somerville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.480, -74.770

A severe thunderstorm tore down several trees in Somerset County. In Somerville, two very large trees were knocked down.

Thunderstorm Wind, Salem

When
July 23, 6:17 PM EST to 6:20 PM EST
Where
Salem County, Pennsville to Carneys Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.650, -75.520

A severe thunderstorm tore down several trees and power lines in Pennsville and Carneys Point Townships.

Funnel Cloud, Salem

When
July 23, 6:17 PM EST
Where
Salem County, 1.62 mi W of Whig Lane
Reported by
Trained Spotter
Coordinates
39.632, -75.260

A funnel cloud was spotted along the intersection of U.S. Route 40 and Commissioner Pike Road looking toward Alloway Township. The funnel cloud did not touch down.

Thunderstorm Wind, Gloucester

When
July 23, 6:45 PM EST
Where
Gloucester County, Westville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.870, -75.100

A severe thunderstorm tore down large tree limbs and wires in Westville Borough. A series of severe thunderstorms in the northwest part of Gloucester County caused about 1,250 homes and businesses to lose power.

Thunderstorm Wind, Burlington

When
July 23, 7:00 PM EST
Where
Burlington County, Palmyra
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.000, -75.000

A severe thunderstorm tore down large tree limbs and wires in Palmyra Borough.

Thunderstorm Wind, Burlington

When
July 23, 7:13 PM EST to 7:30 PM EST
Where
Burlington County, Edgewater Park to Willingboro
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.070, -74.900

A severe thunderstorm tore down large tree limbs in Willingboro and Edgewater Park. Marble (half inch) size hail was also reported in Edgewater Park.

Thunderstorm Wind, Gloucester

When
July 23, 7:15 PM EST to 7:30 PM EST
Where
Gloucester County, Hardingville to Turnersville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.670, -75.180

A squall line of severe thunderstorms knocked down several trees, tree limbs and power lines in the northwest half of Gloucester County in Elk, southern Harrison, Pitman, Glassboro, southern Deptford and Washington Townships. About 1,250 homes and businesses lost power.

Thunderstorm Wind, Salem

When
July 23, 7:17 PM EST
Where
Salem County, Pole Tavern
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
39.620, -75.230

A severe thunderstorm tore down a few trees in Upper Pittsgrove Township. A greater than 200-year-old tree was knocked down into a home at the intersection of New Jersey State Route 77 and Glassboro Road. The tree fell through the roof, damaged the gutters and broke two windows. The evening thunderstorms caused about 4,000 homes and businesses in Salem County to lose power.

Lightning, Burlington

When
July 23, 7:30 PM EST to 7:50 PM EST
Where
Burlington County, Willingboro to Medford
Injuries
0 direct, 1 indirect
Property damage
$600,000
Reported by
Emergency Manager
Coordinates
40.030, -74.880

Lightning strikes resulted in house fires in Maple Shade and Medford Townships. No serious injuries were reported. In Maple Shade, lightning struck a home on Stiles Avenue. The ensuing fire damaged two rooms before it was extinguished. In Medford Township, the ensuing fire after the lightning struck burned a Highwood Court home to the ground. A firefighter hurt his hand battling the blaze. No one was home at the time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128448, 124807, 124798, 124802, 128478, 128475, 124880, 124881, 124884, 124897, 128452, 124901, 124902, 124899, 124898, 124896, 124903.